A Reassessment of the Treatment of Salicylate Poisoning
- 17 Downloads
The treatment of salicylate poisoning is ased on the prevention of further absorption, and enhancement of excretion of already absorbed drug. A variety of methods based on this rationale have been used over the years. One of the more popular and successful treatments has been forced alkaline diuresis to encourage excretion. This technique, however, is not without risk and has now been replaced with alkalinisation alone, which has been shown to be safer and equally successful. The use of activated charcoal as an acute adsorbing agent for drug still in the upper gastrointestinal tract is beneficial in minimising further absorption. A recent development in the use of activated charcoal is the administration of multiple doses which are believed to enhance elimination of absorbed drug. The charcoal adsorbs salicylate diffusing back into the gut from the coeliac and mesenteric blood vessels thereby effectively eliminating it — a form of ‘internal peritoneal dialysis’. Multiple-dose activated charcoal and alkalinisation are currently the most popular methods of treatment.
KeywordsAspirin Salicylic Acid Salicylate Activate Charcoal Oral Fluid
Unable to display preview. Download preview PDF.
- Grbcich P, Lacouture P, Woolfe A. The feasibility of the administration of activated charcoal in the home. Veterinary and Human Toxicology 28: 471, 1987Google Scholar
- Lawson AAH, Proudfoot AT, Brown SS, MacDonald RH, Fraser AG, et al. Forced diuresis in the treatment of acute salicylate poisoning in adults. British Medical Journal 38: 31–48, 1969Google Scholar
- Merck Index, 11th edition. Merck and Co., Rahway, New Jersey, 1989Google Scholar
- Niyogi SK, Rieders F. Salicylate poisoning: differences in tissue levels and distribution between children and adults. European Journal of Toxicology 2: 234–238, 1969Google Scholar
- Notarianni LJ, Ogunbona A, Oldham HG, Patel DK, Bennett PN, et al. Glycine conjugation of salicylic acid after aspirin overdose. British Journal of Clinical Pharmacology 15: 587P, 1983Google Scholar
- Patel DK. Metabolism of aspirin after therapeutic and toxic doses. Ph.D. Thesis, University of Bath, England, 1985Google Scholar
- Tweedale MG. Salicylate and pulmonary edema. Annals of Internal Medicine 81: 710–711, 1974Google Scholar